Arkansas, 2013Damaging Wind in Arkansas, August 31, 2013
August 31, 2013 · NWS LZK · 1 event in 1 county or zone
Above-normal temperatures, a moist atmosphere, and the arrival of a weak area of low pressure aloft triggered an isolated severe storm in western Arkansas on the afternoon of the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above-normal temperatures, a moist atmosphere, and the arrival of a weak area of low pressure aloft triggered an isolated severe storm in western Arkansas on the afternoon of the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 31, 1:23 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 31, 1:23 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
223 PM CDT SAT AUG 31 2013
.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE REMAIN ISOLATED CHANCES OF
CONVECTION THIS AFTERNOON TO EVENING...THEN AGAIN ON SUNDAY TO
MONDAY WITH A FRONTAL SYSTEM. TEMPERATURE FORECAST AND POSSIBLE
HEAT INDEX VALUES THROUGH SUNDAY...THEN A COOLER TREND BEHIND THE
FRONT.
ISOLATED CONVECTION HAS FORMED THIS AFTERNOON OVER WESTERN TO
PARTS OF CENTRAL AR...WITHIN WEAK CONVERGENT SURFACE FLOW...WHILE
THE WEAK UPPER SHORT WAVE MOVES THROUGH THE HOT...MOIST AND
UNSTABLE ATMOSPHERE. OVERALL DO EXPECT CONVECTION TO REMAIN
ISOLATED. TEMPS ARE RUNNING MID TO UPPER 90S...AND STILL EXPECTING
A FEW 100 DEGREE READINGS. HEAT INDEX VALUES WILL REACH AROUND 105
DEGREES THIS AFTERNOON TO EARLY EVENING...MOSTLY CENTRAL AND
SOUTHERN AR. THE UPPER HIGH PRESSURE RIDGE HAS MOVED MORE WEST
CENTERING OVER WEST TX TO THE SOUTHERN ROCKIES...ALLOWING SOME
SHORT WAVE ENERGY TO MOVE OVER AR.
&&
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
WILL KEEP A SLIGHT CHANCE OF CONVECTION IN THE EARLY EVENING HOURS
WHILE THE HEAT ADVISORY IS IN EFFECT UNTIL 7 PM. OVERNIGHT A
FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH TO SOUTHERN MO...THEN
DRIFT INTO AR ON SUNDAY...THEN SLOWLY EXIT SOUTH ON TUESDAY.
OVERALL CONVECTION CHANCES WILL REMAIN IN THE CHANCE CAT...DUE TO
LIMITED UPPER SUPPORT. STRONG TO SEVERE STORM THREAT WILL ALSO BE
LOW WITH ONLY AN ISOLATED RISK. SURFACE HIGH PRESSURE FILTERS IN
OVER AR LATER TUESDAY TO WEDNESDAY AND BRINGS IN A DRIER AND
COOLER AIR MASS. TEMPS WILL REMAIN ABOVE NORMAL ON SUNDAY WITH A
CONTINUED THREAT OF HEAT INDEX VALUES FROM AROUND 100 TO 105. A
HEAT ADVISORY MAY BE NEEDED. THEN TEMPS WILL LOWER BACK TO NORMAL
TO A BIT BELOW NORMAL VALUES BEHIND THE FRONT.
&&
.LONG TERM...WEDNESDAY THROUGH SATURDAY
HIGH PRESSURE ALOFT WILL BE OVER THE ROCKIES TO BEGIN THE LONG TERM
PERIOD. ARKANSAS SHOULD BE ON THE EASTERN EDGE OF THE CENTER OF HIGH
PRESSURE THROUGH THIS PERIOD. WITH DRY AIR REMAINING IN PLACE...
CHANCES OF RAIN WILL BE NEARLY NONEXISTENT. NEAR TO SLIGHTLY ABOVE
NORMAL TEMPERATURES ARE EXPECTED THROUGH THE EXTENDED PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 75 98 72 92 / 20 30 30 20
CAMDEN AR 75 99 73 94 / 20 30 30 30
HARRISON AR 73 95 71 88 / 20 30 30 10
HOT SPRINGS AR 75 98 73 93 / 20 30 30 20
LITTLE ROCK AR 76 99 74 94 / 20 30 30 20
MONTICELLO AR 75 99 74 95 / 20 30 30 30
MOUNT IDA AR 74 98 72 93 / 20 30 30 20
MOUNTAIN HOME AR 73 96 71 90 / 20 30 20 10
NEWPORT AR 75 97 72 92 / 20 30 30 20
PINE BLUFF AR 75 99 73 94 / 20 30 30 30
RUSSELLVILLE AR 75 99 73 94 / 20 30 30 20
SEARCY AR 75 98 72 92 / 20 30 30 20
STUTTGART AR 75 98 72 93 / 20 30 30 20
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-JACKSON-JEFFERSON-
JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-
PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-
WOODRUFF-YELL.
&&
SHORT TERM...59 / LONG TERM...51
Hazardous weather outlook, Aug 31, 8:54 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
954 AM CDT SAT AUG 31 2013
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
954 AM CDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HOT TEMPERATURES ARE ONCE AGAIN EXPECTED ACROSS ARKANSAS TODAY AS
HIGH PRESSURE PERSISTS OVER THE REGION. AFTERNOON HEAT INDEX VALUES
WILL RANGE FROM 100 TO 108 DEGREES OVER A GOOD PORTION OF THE STATE.
A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON FOR CENTRAL AND
SOUTH ARKANSAS...AND MAY BE NEEDED FOR SUNDAY AS WELL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE OVER THE CENTRAL
PART OF THE NATION THROUGH THE REST OF THE WEEKEND. UNDER THE
INFLUENCE OF THE HIGH...ABOVE NORMAL TEMPERATURES ARE EXPECTED WITH
LITTLE IN THE WAY OF RAINFALL. AFTERNOON HEAT INDEX VALUES WILL
RANGE FROM 100 TO 105 DEGREES ON SUNDAY.
HEADING INTO THE NEW WORK WEEK...THE UPPER HIGH WILL SHIFT WESTWARD
INTO THE ROCKIES. THIS WILL ALLOW A COLD FRONT TO DROP SOUTHWARD
ACROSS ARKANSAS ON MONDAY. SMALL RAIN CHANCES WILL ACCOMPANY THE
FRONT. TEMPERATURES ARE EXPECTED TO RETURN TO NORMAL LEVELS BEHIND
THE FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
44/51
In the hours before
Special weather statement, Aug 31, 1:48 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
248 PM CDT SAT AUG 31 2013
ARZ030-037-312020-
LOGAN AR-SCOTT AR-
248 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT AND SOUTHWESTERN
LOGAN COUNTIES UNTIL 315 PM CDT...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WALDRON...MOVING SOUTH AT 5
MPH.
SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WALDRON... CARDIFF... NEEDMORE...
IONE... ELM PARK... CAROLAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3482 9387 3477 9418 3504 9413 3511 9398
TIME...MOT...LOC 1948Z 348DEG 5KT 3496 9402
59
Thunderstorm Wind, Yell
- When
- August 31, 3:52 PM CST
- Where
- Yell County, Centerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 35.120, -93.170
Power lines were blown down around Centerville, knocking out power to about 1,000 electric customers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465745.